Pennsylvania, 2005Lightning Strike in Pennsylvania, July 17, 2005
July 17, 2005 · NWS CTP · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 21
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 17, 2:14 PM EST, 5 hours 31 minutes earlier.
Area forecast discussion, Jul 17, 2:14 PM EST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
314 PM EDT SUN JUL 17 2005
.SHORT TERM (TONIGHT THROUGH MONDAY)...
WITH NO CHANGE IN THE AIRMASS...EXPECT NO CHANGE IN THE WEATHER.
HIGH TEMPS AND HIGH HUMIDITIES/DEWPOINT TEMPS ACROSS THE REGION ARE
LEADING TO THE DEVELOPMENT OF NUMEROUS SHOWERS AND THUNDERSTORMS AT
THIS TIME. THE MAIN THREAT FROM ANY STORMS...IN ADDITION TO
LIGHTNING...WILL ONCE AGAIN BE THE POTENTIAL FOR LOCALLY HEAVY RAIN.
EXPECT ACTIVITY TO LAST THROUGH MIDNIGHT..WITH A FEW CELLS
PERSISTING OVERNIGHT. IN THE ABSENCE OF ANY PCPN...AREAS OF FOG AND
HAZE WILL DOMINATE ESPECIALLY AFTER SUNSET.
&&
.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...
THE REGION WILL REMAIN UNDER THE INFLUENCE OF HIGH HEIGHTS/UPR RIDGE
PATTERN THROUGH NEXT WEEKEND...HOWEVER...SEVERAL NRN STREAM
SHORTWAVE TROFS ARE FORECAST TO DIP THROUGH PA DURING THE PD. THIS
TRANSLATES TO CONTINUE WARM TO HOT WEATHER BUT WITH SEVERAL CHANCES
FOR SHOWERS AND THUNDERSTORMS AND A BREAK OR TWO FROM THE STIFLING
HUMIDITY OF THE PAST SEVERAL DAYS.
THE FIRST SHORTWAVE TROF ARRIVES TRUE...WITH FROPA FORECAST DURING
THE DAY. WED AND THUR WILL BE DOMINATED BY NRN STREAM HIGH PRESSURE
BEHIND THE FRONT AND NOTICEABLY LOWER HUMIDITIES. MOISTURE RETURNS
LATE THUR INTO FRI AHEAD OF A SECOND SHORTWAVE/FRONT. THIS FRONT IS
FORECAST TO MOVE ACROSS THE REGION FRIDAY FOLLOWED BY MORE NRN
STREAM HIGH PRESSURE MOVING INTO THE REGION FOR NEXT WEEKEND.
&&
.AVIATION...
WITH NO CHANGE IN AIR MASS...EXPECT A REPEAT OF YESTERDAYS
CONDITIONS WITH SHOWERS AND THUNDERSTORMS THROUGH THE EVENING HOURS
AND ONE OR TWO PERSISTING PAST MIDNIGHT. THIS COMBINED WITH AREAS OF
FOG AND HAZE WILL LEAD TO WIDESPREAD MVFR/IFR CONDITIONS. AFTER
CONVECTION ENDS LATER TONIGHT...AREAS OF FOG AND HAZE WILL PERSIST
INTO MONDAY MORNING CREATING SCT MVFR AND LOCALLY IFR VIS AND CIGS.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...LACORTE
LONG TERM...GARTNER
AVIATION...LACORTE
Hazardous weather outlook, Jul 17, 3:50 AM EST, 15 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
450 AM EDT SUN JUL 17 2005
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-180849-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
450 AM EDT SUN JUL 17 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
THE WARM AND TROPICAL AIRMASS WILL REMAIN OVER THE COMMONWEALTH
FOR THE NEXT FEW DAYS. SCATTERED SHOWERS AND THUNDERSTORMS
WILL BE LIKELY THIS AFTERNOON AND EVENING.
LOCALLY HEAVY RAINFALL OF OVER AN INCH IN JUST A 30 TO 60 MINUTE
PERIOD WILL OCCUR IN PLACES RECEIVING MORE THAN ONE THUNDERSTORM. A
FEW LOCATIONS SEEING TRAINING THUNDERSTORMS WILL EXPERIENCE GREATER
THAN 2 INCHES OF RAIN...WHICH WILL CAUSE AT LEAST MINOR FLOODING OF
POOR DRAINAGE AREAS AND SMALL STREAMS.
FREQUENT LIGHTNING AND BRIEF WIND GUSTS OF AROUND 40 MPH COULD OCCUR
IN THE STRONGEST THUNDERSTORMS
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:
MORE LOCALLY HEAVY RAINFALL IS POSSIBLE DURING THE AFTERNOON AND
EVENING HOURS MONDAY AND TUESDAY AS SLOW MOVING THUNDERSTORMS DRIFT
NORTHEAST ACROSS CENTRAL PENNSYLVANIA AND SURROUNDING AREAS.
WINDS AT ALL LEVELS OF THE ATMOSPHERE WILL STRENGTHEN SOMEWHAT ON
TUESDAY AHEAD OF A COLD FRONT. SOME OF THE THUNDERSTORMS THAT OCCUR
COULD BECOME SEVERE DURING THE AFTERNOON AND EARLY EVENING
HOURS...PRODUCING DAMAGING WIND GUSTS AND HAIL.
LAMBERT
In the hours before
Special weather statement, Jul 17, 3:53 PM EST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
453 PM EDT SUN JUL 17 2005
PAZ026-172200-
HUNTINGDON-
453 PM EDT SUN JUL 17 2005
...A STRONG THUNDERSTORM WILL AFFECT HUNTINGDON COUNTY...
AT 445 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES NORTH OF BREEZEWOOD...MOVING EAST AT 20
MPH. THE THUNDERSTORM WILL BE NEAR CASSVILLE...SALTILLO AND THREE
SPRINGS AROUND 500 PM...ORBISONIA AROUND 515 PM...SHIRLEYSBURG AND
MAPLETON AROUND 520 PM AND MOUNT UNION AROUND 525 PM.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL ALSO FALL...AND WILL CAUSE WATER TO POND ON
ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
Lightning, Lebanon
- When
- July 17, 7:45 PM EST
- Where
- Lebanon County, 5 mi W of Lickdale
- Injuries
- 21 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 40.367, -76.458 (the zone’s center; the record gives no point)
Lightning struck a Pavilion in Fort Indiantown Gap. Twenty one National Guard soldiers, members of Charlie Company, 1st Battalion, 111th Infantry Regiment were injured by the lightning strike, while under the pavilion waiting for a bus. One soldier was knocked unconscious and was briefly hospitalized. The other 20 soldiers received only minor injuries.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in New Jersey, July 17 to 18, 2005$10 million · 1 event
- Hail in Nebraska, July 17, 2005$1.1 million · 1.75 in hail · 4 events
- Damaging Winds and Lightning Strike in Arizona, July 17, 2005$140,000 · 51 kt wind · 3 events
- Lightning Strike in Pennsylvania, July 17, 2005$100,000 · 1 event
- Lightning Strike in North Carolina, July 17, 2005$100,000 · 1 event
- Wildfire in Oregon, July 17 to 18, 2005$83,000 · 1 event
- Damaging Wind and Lightning Strike in Minnesota, July 17, 2005$75,000 · 50 kt wind · 2 events
- Flash Flood in New York, July 17, 2005$75,000 · 1 event
- Damaging Winds in Iowa, July 17, 2005$39,000 · 61 kt wind · 4 events
- Lightning Strikes in Tennessee, July 17 to 20, 2005$32,000 · 3 events
- Damaging Winds and Lightning Strike in Wisconsin, July 17, 2005$30,000 · 52 kt wind · 3 events
- Flood in Pennsylvania, July 17, 2005$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5464674.